Disclosure: I am compensated for purchases made through some links on this site. Click for details.
 



 

PPIs increase the risk of mortalityProton pump inhibitors (PPIs), a class of heartburn drug used by millions, are now linked to higher risk of mortality.
 

Study Reveals That PPIs Are Associated With A Higher Risk Of Mortality

PPIs are readily available over-the-counter and by prescription. You may know them as Prilosec (omeprazole), Nexium (esomeprazole), Prevacid (lansoprazole ) and more. Studies have linked PPIs to chronic kidney disease, liver damage, heart disease, pneumonia, bone fractures, dementia, Alzheimer’s, Clostridium difficile infection, and now a new study using data from the US Department of Veterans Affairs shows an increased risk of death.

An increase in mortality rate with the use of PPIs only makes sense when looking at the side effects associated with PPIs. The list of life-threatening side effects caused by PPIs is growing and so does the concern of doctors, scientists, researchers, drug manufacturers and the general public who have trustingly taken these heartburn drugs for years.




 

Findings Of PPI Mortality Risk Study

The study analyzed three groups:

  1. New users of PPIs or H2 blockers, another class of heartburn drug
  2. PPI users vs nonusers
  3. PPI users vs nonusers of acid suppression therapy

The study found:

  1. New users of PPIs have a 25% greater risk of death compared to new users of H2 blockers
  2. PPI users have a 15% greater risk of death vs nonusers
  3. PPI users have a 23% greater risk of death vs nonusers of acid suppression therapy

In addition, the mortality risk increases with the length of time patients took PPIs.1

Stop Taking PPIs?

Don’t panic and don’t stop taking PPIs without talking to your doctor. Many people need to be on PPIs for a limited period of time for healing conditions such as ulcers. Others may need to be on PPIs permanently to keep other health conditions in check. If PPIs are needed, patients may cause additional health problems by stopping PPIs. Make sure your doctor approves before discontinuing the use of PPIs and do not stop taking PPIs abruptly. PPIs have an acid rebound effect when use is discontinued. Avoid hyperacidity by tapering off PPIs slowly.

Do not take over-the-counter PPIs without first consulting a doctor. Use of PPIs should be monitored by your doctor, to ensure you take the lowest dose needed for controlling your symptoms and for the shortest time period.

If you can control your heartburn with dietary and lifestyle changes, it’s best to do so and eliminate the use of drugs that mask acid reflux symptoms.



Related Articles

Tags:
1 Comment
  1. Grace 9 months ago

    Please read the entire primary study to get a better perspective of the findings.
    http://bmjopen.bmj.com/content/7/6/e015735

    In a secondary source (See Below), the researcher states…If about 500 patients took proton-pump inhibitors for a year, there would be one death that may be related to the drug use, explained Al-Aly. He also added the longer patients used PPIs, the higher their risk of early death.

    http://www.kmov.com/story/35814861/heartburn-drugs-tied-to-increased-risk-of-early-death-study-says

    I am concerned that the 25% will be misinterpreted by many lay people who do not understand statistical measures and take numbers at face value.

Leave a reply

Your email address will not be published. Required fields are marked *

*

HowToTreatHeartburn.com is for informational purposes only and should not be considered medical advice, diagnosis, or treatment recommendations. Statements on HowToTreatHeartburn.com have not been evaluated by the Food and Drug Administration. Please consult a physician to determine your best plan for treatment.

©2018 HowToTreatHeartburn.com. All Rights Reserved. HowToTreatHeartburn.com is a participant in the Amazon Services LLC Associates Program, an affiliate advertising program designed to provide a means for sites to earn advertising fees by advertising and linking to Amazon.com.

Log in with your credentials

Forgot your details?